Kansas, 2009

Damaging Winds in Kansas, February 9, 2009

February 9, 2009 · NWS TOP · 10 events in 7 counties and zones

Low topped convection developed during the early morning hours of February 9th in the warm sector ahead of an advancing cold front as an upper trough moved through the region. Several reports of wind damage were reported across mainly southeastern portions of the county warning area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Low topped convection developed during the early morning hours of February 9th in the warm sector ahead of an advancing cold front as an upper trough moved through the region. Several reports of wind damage were reported across mainly southeastern portions of the county warning area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 9, 6:35 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 9, 6:35 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
635 AM CST MON FEB 9 2009

.UPDATE...

UPDATE FOR THE 12Z TAFS.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

SHOWERS WERE EXPANDING IN COVERAGE ACRS CNTRL KS AS OF 12Z AND
THIS IS EXPECTED TO MOV INTO THE TAF SITES BY 14Z AND CONT THRU
ABOUT 18Z. WE EXPECTED MVF VISBY WITH THE SHOWERS...BUT MAY SEE
SOME IFR CEILINGS FRM ARND 14Z THRU 18Z TODAY. THERE AFTR...MID
LVL DRY SLOP MOVS INTO THE TAF SITES AND WE SHLD SEE CLDS CLR. MAY
CONT TO SEE A SCT CU DECK AT TOP/FOE IN THE DEEPER MOISTURE. WINDS
WL INCREASE THIS AFTN WITH GUSTS ARND 40 KTS EXPECTED BY PEAK
HEATING. VFR CONDS EXPECTED TO CONT THRU THE NIGHT AND WINDS WILL
BEGIN TO DIMINISH THIS EVNG AND WE SEE THE GUSTS END BY 10Z TUE.

&&

.PREV DISCUSSION... /ISSUED 420 AM CST MON FEB 9 2009/

DISCUSSION...

LATEST WATER VAPOR SHOWING STRONG SHORTWAVE MOVING WESTERN TX WITH
ANOTHER SHORTWAVE LOBE ACROSS EASTERN NM. AT THE SFC...LOW PRESSURE
CONTINUES TO DEVELOP OVER NORTHEAST CO AND WILL LIFT NORTHEAST
THROUGH THE DAY. AS THE SHORTWAVE(S) LIFT NORTHEAST ACROSS KS...
INITIAL AREA OF SHOWERS AND SOME EMBEDDED THUNDER WILL LIFT
NORTHEAST ACROSS THE CWA AND ENDING BY LATE MORNING. WILL KEEP
CATEGORICAL POPS STRENGTHENING PRESSURE GRADIENT WILL BE SITUATED
ACROSS THE CWA AS DRY SLOT BEGINS TO APPROACH THE SOUTHWEST CWA
TOWARDS 18Z. THE EASTERN NM WAVE WILL BEGIN TO TRAVERSE THE CWA
SOUTHWEST TO NORTHEAST FROM 18Z THROUGH 21Z. DURING THE THIS
TIMEFRAME...THE CWA...ESPECIALLY THE NORTHEAST HALF OF THE CWA...
WILL BEGIN TO EXPERIENCE STEEPER LAPSE RATES AS LOW LEVEL MOISTURE
AXIS COINCIDES WITH THE PASSAGE OF THE UPPER TROUGH AXIS AND A BRIEF
WINDOW OF LARGE SCALE ASCENT. WITH STRONG SHEAR...FAVORABLE
HODOGRAPHS AND CAPES OF 500-800 J/KG...COULD SEE A FEW LOW TOPPED
SUPERCELLS DEVELOP IN THIS TIMEFRAME CAPABLE OF STRONG WINDS AND
POSSIBLY A BRIEF TORNADO...WHICH WOULD RAPIDLY MOVE NORTHEAST OF THE
CWA BY LATE AFTERNOON AS DRY SLOT MOVES IN. DURING THIS
TIMEFRAME...SHOULD ALSO SEE THE STRONGEST MOMENTUM TRANSFER OF WINDS
AS FCST SOUNDINGS STILL SUGGEST NEARLY ADIABATIC LAPSE RATES WITHIN
THE DRY SLOT WITHIN INCREASINGLY UNIDIRECTIONAL FLOW. WILL MAINTAIN
WIND ADVISORY ALL AREAS 9 AM THIS MORNING UNTIL 6 PM
TONIGHT...HOWEVER THE 1 PM TO 4 PM TIMEFRAME LOOKS MOST
IMPRESSIVE...ESPECIALLY ALONG THE TURNPIKE CORRIDOR WHEN SUSTAINED
30 TO 35 MPH WITH GUSTS OF 45 TO 55 MPH ARE POSSIBLE. IF DRY SLOT
MOVES IN QUICKER THAN EXPECTED...THEN WINDS SPEEDS WILL BE EVEN
STRONGER AND DAY SHIFT MAY NEED TO CONSIDER A HIGH WIND WARNING IN
SOME AREAS IF THIS OCCURS. HAVE INCREASED HIGHS MOST AREAS TODAY
INTO THE MIDDLE
60S.

TONIGHT...SKIES WILL CLEAR ALL AREAS WITH DECREASING WINDS. DRIER
AIR WILL PUSH SOUTH AND EAST...BUT NOT TOO FAR TO THE SOUTH OF THE
CWA. STRONG SHORTWAVE...NOW MOVING INTO THE CA COAST WILL MOVE
RAPIDLY EAST INTO THE SOUTHERN HIGH PLAINS LATE IN THE DAY AND
SHOULD INDUCE CYCLOGENESIS WHICH WILL ALLOW FOR A RETURN FLOW OF THE
MOISTURE THAT WAS POOLED TO THE SOUTH TO MOVE NORTHWARD IN THE
DEVELOPING LLVL JET TUESDAY EVENING. THIS WILL RESULT IN INCREASING
CHANCES FOR SHOWERS AND THUNDERSTORMS...MAINLY ACROSS THE SOUTHEAST
HALF OF THE CWA TUESDAY NIGHT WITH RAIN...POSSIBLY MIXED WITH OR
CHANGING TO SNOW AFTER MIDNIGHT NORTHWEST AREAS. AS THE SYSTEM
DEEPENS OVER THE SOUTHERN PLAINS...THIS PRECIP COULD LINGER ACROSS
THE CWA THE FIRST HALF OF THE DAY WEDNESDAY BEFORE MOVING RAPIDLY
OFF TO THE EAST. WITH UPPER SYSTEM UNDERGOING RAPID
STRENGTHENING...A CONCERN FOR A POSSIBLE RAPID CHANGEOVER TO
SNOW...BUT IS STILL TOO FAR OUT TO FCST WITH HIGH CONFIDENCE AND
WILL KEEP AS RAIN OR SNOW FOR NOW.

NEXT SYSTEM STILL FCST TO ARRIVE WITH ANOTHER RAIN SNOW CHANCE BY
THE END OF THE WEEK AS ACTIVE FLOW PATTERN CONTINUES. THIS IS WELL
HANDLED WITH THE CURRENT FCST AND NO CHANGES MADE TO THE FCST
BEYOND WEDNESDAY.

AVIATION...

FOR THE 06Z TAFS...BACKED OFF TIMING OF THE MVFR CIGS EVEN FURTHER
AS LOW LEVEL EASTERLY FLOW HAS KEPT MVFR CIGS WELL OFF TO THE SOUTH
AND EAST OF TAF SITES. INTRODUCED SOME LLWS INTO THE TAFS AS
EASTERLY FLOW REMAINS DECOUPLED FROM THE INCREASING STRENGTH OF THE
SOUTHERLY LOW LEVEL JET TONIGHT. KEPT IFR CIGS IN THE FORECAST AS
LOW LEVEL SATURATION LOOKS LIKELY ONCE THE UPPER LEVEL SYSTEM PULLS
INTO THE CENTRAL PLAINS THIS MORNING. LOW LEVEL WINDS LOOK TO REMAIN
STRONG ON MONDAY...ESPECIALLY FOR LIGHT AIRCRAFT.

CAVANAUGH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY UNTIL 6 PM MONDAY FOR KSZ008-KSZ009-KSZ010-KSZ011-
KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-
KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-
KSZ059.

&&

BOUSTEAD
Hazardous weather outlook, Feb 9, 5:43 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
543 AM CST MON FEB 9 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-101145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
543 AM CST MON FEB 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE WITHIN THE RAIN THIS
MORNING...BUT ARE NOT EXPECTED TO BE STRONG. HOWEVER SCATTERED
THUNDERSTORMS MAY REDEVELOP BETWEEN NOON AND 3 PM. THE BETTER
CHANCES FOR THUNDERSTORMS WILL BE ALONG AND NORTH OF A
BELLEVILLE...TOPEKA TO OTTAWA LINE. ANY STORMS THAT DO DEVELOP
WOULD BE CAPABLE OF STRONG WINDS AND A BRIEF TORNADO CANNOT BE
RULED OUT. IN ADDITION...SUSTAINED WINDS OF 25 TO 35 MPH
WILL GUST INTO THE 45 TO 55 MPH RANGE BY AFTERNOON IN MANY AREAS.
THEREFORE A WIND ADVISORY WILL REMAIN IN EFFECT THROUGH THE
AFTERNOON ACROSS THE ENTIRE AREA. DUE TO THE STRONG WINDS...
THE RANGELAND FIRE DANGER INDEX COULD REACH THE VERY HIGH
CATEGORY FOR SOME LOCATIONS IN NORTH CENTRAL AND EAST CENTRAL
KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO EAST
CENTRAL AND NORTHEAST KANSAS LATE TUESDAY AFTERNOON AND TUESDAY
NIGHT. THERE IS ALSO A POTENTIAL FOR ACCUMULATING SNOWFALL LATE
TUESDAY NIGHT AND WEDNESDAY MORNING OVER NORTH CENTRAL AND
PORTIONS OF NORTHEAST KANSAS. YET ANOTHER STORM SYSTEM MAY BRING
ANOTHER CHANCE FOR ACCUMULATING SNOW TO THE ENTIRE AREA LATE
FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TO THE NORTH OF INTERSTATE 70 BETWEEN NOON
AND 3 PM.

The radar

The Topeka radar (KTWX), 74 km away, was scanning. The volume nearest the first event began at 13:48 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
February 9, 7:47 AM CST
Where
Lyon County, (Emp)emporia Muni Ar
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
38.330, -96.180

Thunderstorm Wind, Lyon

When
February 9, 7:53 AM CST
Where
Lyon County, (Emp)emporia Muni Ar
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
38.330, -96.180

Thunderstorm Wind, Riley

When
February 9, 8:07 AM CST
Where
Riley County, (Mhk)manhattan Muni
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.150, -96.670

Thunderstorm Wind, Lyon

When
February 9, 8:25 AM CST
Where
Lyon County, Reading
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.520, -95.950

Tree branches reported to be flying around.

Thunderstorm Wind, Geary

When
February 9, 8:25 AM CST
Where
Geary County, 12.45 mi E of (Fri)marshall Aaf Ft
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.063, -96.538

Large highway sign blown down along Interstate-70 at mile marker 313.

Thunderstorm Wind, Osage

When
February 9, 8:30 AM CST
Where
Osage County, 1 mi NE of Lyndon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.630, -95.667

Thunderstorm Wind, Osage

When
February 9, 8:30 AM CST
Where
Osage County, Burlingame
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.750, -95.830

Thunderstorm Wind, Anderson

When
February 9, 8:44 AM CST
Where
Anderson County, 2 mi W of Garnett
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.280, -95.267

Thunderstorm Wind, Jackson

When
February 9, 9:00 AM CST
Where
Jackson County, 2 mi ESE of Hoyt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.239, -95.665

Small outbuilding blown over. Spotter estimated wind speeds of 65-70mph.

Thunderstorm Wind, Jefferson

When
February 9, 9:03 AM CST
Where
Jefferson County, Grantville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.080, -95.570

Power lines reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154802, 154803, 154804, 154805, 154810, 154812, 154814, 154816, 154818, 154819.